Alabama, 2004

Tornadoes and Hail in Alabama, May 30 to 31, 2004

May 30 to 31, 2004 · NWS HUN · 29 events in 8 counties and zones

20 thunderstorm wind, 6 tornado, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$440,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 30, 8:07 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, May 30, 8:07 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
907 PM CDT SUN MAY 30 2004

.UPDATE...
...WILL UPDATE THE ZONES SHORTLY FOR TORNADO WATCH 345 UNTIL 09Z/4AM
CDT FOR ALL OF HUNS CWA...

--BCC/27
&&

.PREV DISCUSSION...
SLIGHTLY LONGER TERM...THE INTENSE CONVECTIVE LINE BEGINNING TO
DEVELOP FROM SRN IA TO THE RED RIVER VALLEY EARLY THIS AFTN IS
EXPECTED TO SURGE EAST TONIGHT AHEAD OF THE COLD FRONT. TIMING OF
THE SQUALL LINE AND HIGHEST POTENTIAL FOR SEVERE WEATHER STILL
APPEARS TO BE IN THE 06Z TO 12Z (TIME FRAME FOR FAR SRN TN/NRN AL.
OF COURSE...MAIN CONCERN WITH THE A SQUALL LINE WOULD BE DAMAGING
WINDS WITHIN EMBEDDED LEWPS OR BOWING LINE SEGMENTS. HOWEVER...0-1KM
SRH VALUES AND LCL HEIGHTS WOULD BE CONDUCIVE TO ISOLD TORNADIC
DEVELOPMENT AS WELL. WITH PW VALUES NEAR 2 AND STRONG THTE
ADVECTION AHEAD OF THE FRONT...EXPECT 1-2 RAIN AMOUNTS WILL BE
POSSIBLE ACROSS MUCH OF THE REGION OVERNIGHT. HOWEVER...DUE TO DRY
SOIL CONDITIONS AND HIGH FFG VALUES WILL HOLD OFF ON A FLOOD WATCH
ATTM. CONVECTIVE LINE WILL PUSH SOUTH OF CWFA DURING THE MORNING
HOURS ON MONDAY WITH A BREAK EXPECTED MON AFTN. THE GFS/ETA HAVE
ACTUALLY CONVERGED ON A MORE SRLY TRACK WITH THE FRONT (OR THE
REMNANTS OF IT)...SO HAVE TRIMMED POPS BACK A BIT FOR MON
AFTN/NIGHT. WILL PLACE HIGHEST POPS FOR MON NIGHT ACROSS THE CULLMAN
TO FT PAYNE CORRIDOR. THE ETA/GFS BUILDS A WEAK SFC RIDGE ACROSS THE
REGION ON TUE AND FOCUS PRECIP WELL SOUTH OF THE TN VLY. THUS...WILL
INCLUDE ONLY LOW POPS FOR THE TUE/TUE NIGHT PERIOD.

LONGER TERM..A S/W TROUGH WILL DIVE SE ACROSS THE OH/TN VLYS ON WED.
THE GFS TRIES TO PUSH A COLD FRONT THROUGH THE REGION. WITH THE
PASSAGE OF THE UPPER TROUGH OUR RAIN CHANCES WILL LIKELY DIMINISH
FOR THE THU/FRI TIME FRAME. THUS...WILL HOLD ON TO FAIRLY HIGH POPS
FOR WED/WED NIGHT AND KEEP A DRY FCST FOR THE REMAINDER OF THE WORK
WEEK. ANOTHER SYSTEM WILL ENTER THE PICTURE BY THE WEEKEND BRINGING
ANOTHER SHOT OF CONVECTION TO THE TN VLY.  --15
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 30, 8:30 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 PM CDT SUN MAY 30 2004

ALZ001>010-016-TNZ076-096-097-311000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
930 PM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

A TORNADO WATCH IS IN EFFECT UNTIL 4 AM CDT FOR THE WHOLE AREA.
A LINE OF SEVERE THUNDERSTORMS IS MOVING EAST ACROSS THE LOWER
MISSISSIPPI VALLEY...WITH A FEW CELLS OUT AHEAD OF IT. SEVERE
THUNDERSTORMS WILL MOVE OVER THE AREA THROUGH THE OVERNIGHT HOURS.

DUE TO THE HIGH DEGREE OF INSTABILITY IN PLACE...THIS IS A DANGEROUS
SITUATION...WITH THE POSSIBILITY OF ISOLATED TORNADOES AND STRAIGHT
LINE DAMAGING WINDS OF 60 TO 80 MPH.

LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)...

THE FRONTAL BOUNDARY IS FORECAST TO SLOWLY MOVE ACROSS THE REGION ON
MEMORIAL DAY AND TUESDAY...WITH CONTINUED CHANCES FOR SHOWERS AND
THUNDERSTORMS. A SECONDARY LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP
AND MOVE NORTH OVER THE AREA BY MONDAY NIGHT...WITH ADDITIONAL SHOWER
AND THUNDERSTORM DEVELOPMENT POSSIBLE. ONCE AGAIN...SOME OF THESE
STORMS COULD BECOME STRONG TO SEVERE...WITH HIGH WINDS AND HEAVY RAIN
BEING THE MAIN THREATS. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE ON AND OFF THROUGH THE END OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE ALREADY BEEN
ACTIVATED.

SCHAUB

In the hours before

Special weather statement, May 30, 6:57 PM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
757 PM CDT SUN MAY 30 2004

ALZ001>010-016-TNZ076-096-097-310600-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
757 PM CDT SUN MAY 30 2004

...SEVERE WEATHER IS POSSIBLE TONIGHT ACROSS NORTHERN ALABAMA AND
PARTS OF SOUTHERN MIDDLE TENNESSEE...

AT 7 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED ALONG
A COLD FRONT FROM EASTERN ILLINOIS...SOUTHWARD THROUGH EASTERN
ARKANSAS. THE CURRENT RATE OF SPEED OF THE LINE SUGGESTS THAT THE
THUNDERSTORMS COULD REACH FAR NORTHWEST ALABAMA AROUND 11 PM TONIGHT.
FROM THERE...THE LINE IS EXPECTED TO MOVE ACROSS THE AREA DURING THE
OVERNIGHT HOURS...WITH RAIN ENDING IN THE EAST BY MID MORNING ON
MEMORIAL DAY. THUNDERSTORMS IN THE LINE WILL HAVE SEVERE POTENTIAL...
WITH DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES POSSIBLE.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS
REGARDING THIS POTENTIAL SEVERE WEATHER EVENT. PERSONS PLANNING
HOLIDAY TRAVEL SHOULD KEEP ABREAST OF THE LATEST WEATHER FORECASTS.

WRS
Special weather statement, May 30, 10:20 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1120 PM CDT SUN MAY 30 2004

ALZ001-002-310450-
COLBERT-LAUDERDALE-
1120 PM CDT SUN MAY 30 2004

...SIGNIFICANT WEATHER ALERT FOR SEVERE THUNDERSTORMS APPROACHING
NORTHWEST ALABAMA...

AT 11:20 PM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS
MOVING EASTWARD ACROSS NORTHERN MISSISSIPPI AT MORE THAN 50 MPH.
THESE THUNDERSTORMS CONTAIN STRONG DAMAGING WINDS...FREQUENT CLOUD
TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.

AT THIS RATE...THESE STORMS WILL CROSS THE MISSISSIPPI ALABAMA STATE
LINE BY 11:45 PM. PERSONS ACROSS NORTHWEST ALABAMA...ESPECIALLY
LAUDERDALE AND COLBERT COUNTIES...SHOULD PLAN TO TAKE COVER AS
THESE STORMS APPROACH. AVOID ELECTRICAL EQUIPMENT AND TELEPHONES...
AND STAY AWAY FROM WINDOWS.

BCC

The radar

The Columbus AFB radar (KGWX), 118 km away, was scanning. The volume nearest the first event began at 04:39 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 6 tornado, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
May 30, 10:40 PM CST to 10:42 PM CST
Where
Lauderdale County, Wright
Measured
60 kt (69 mph) estimated sustained
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -87.983

Thunderstorm winds knocked down several trees. One tree on a tent at a camp site resulting in one fatality.

Tornado, Lauderdale

When
May 30, 10:40 PM CST to 10:44 PM CST
Where
Lauderdale County, 3 mi W of Murphy Xrds
Rating
F1
Path length
3.2 mi
Path width
70 yd
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.983, -87.933

Emergency management reported numerous trees and powerlines snapped and twisted. The F1 tornado touched down 3 miles west of Murphy Crossroads and moved northeast to the Alabama/Tennessee state line.

Thunderstorm Wind, Colbert

When
May 30, 10:43 PM CST to 10:45 PM CST
Where
Colbert County, Cherokee
Measured
60 kt (69 mph) estimated sustained
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
34.750, -87.967

numerous trees and powerlines were knocked down throughout Cherokee.

Thunderstorm Wind, Colbert

When
May 30, 10:46 PM CST to 10:47 PM CST
Where
Colbert County, 8 mi SW of Cherokee
Measured
50 kt (58 mph) estimated sustained
Reported by
AMATEUR RADIO
Coordinates
34.667, -88.067

Thunderstorm winds knocked down several trees.

Tornado, Lauderdale

When
May 30, 10:52 PM CST to 10:59 PM CST
Where
Lauderdale County, 6 mi W of Florence
Rating
F1
Path length
6 mi
Path width
150 yd
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -87.767

A F1 tornado touched down 6 miles west of Florence and tracked eastward, just north of the Tennessee River into McFarland Park in Florence. Hundreds of trees were snapped with several of them falling on structures.

Thunderstorm Wind, Lauderdale

When
May 30, 10:55 PM CST to 10:56 PM CST
Where
Lauderdale County, 1 mi N of Florence
Measured
50 kt (58 mph) estimated sustained
Reported by
AMATEUR RADIO
Coordinates
34.817, -87.667

An amateur radio operator reported a wind gust of 60 mph in North Florence.

Hail, Lauderdale

When
May 30, 10:57 PM CST to 10:58 PM CST
Where
Lauderdale County, 6 mi NW of Florence
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.867, -87.733

An amateur radio operator reported nickel size hail.

Thunderstorm Wind, Lauderdale

When
May 30, 10:59 PM CST to 11:09 PM CST
Where
Lauderdale County, Florence
Measured
60 kt (69 mph) estimated sustained
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -87.667

Widespread straight line wind damage occurred from just east of Florence into the Killen area. Numerous trees and power lines were knocked down.

Thunderstorm Wind, Franklin

When
May 30, 11:09 PM CST to 11:11 PM CST
Where
Franklin County, Russellville
Measured
60 kt (69 mph) estimated sustained
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.517, -87.733

Thunderstorm winds knocked down several trees and power lines throughout Russellville.

Tornado, Lauderdale

When
May 30, 11:09 PM CST to 11:14 PM CST
Where
Lauderdale County, 2 mi SE of Killen
Rating
F1
Path length
4 mi
Path width
100 yd
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -87.517

A tornado touched down just southeast of Killen and tracked eastward to just south of Elgin. Numerous trees were snapped and twisted with a few of the trees falling on structures.

Thunderstorm Wind, Lauderdale

When
May 30, 11:10 PM CST to 11:11 PM CST
Where
Lauderdale County, 9 mi ENE of Florence
Measured
60 kt (69 mph) estimated sustained
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
34.850, -87.517

Thunderstorm winds knocked down several trees and removed shingles from several houses.

Hail, Colbert

When
May 30, 11:15 PM CST to 11:16 PM CST
Where
Colbert County, Littleville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.583, -87.667

Amateur radio operator reported penny size hail just south of Littleville along Highway 43.

Thunderstorm Wind, Lauderdale

When
May 30, 11:19 PM CST to 11:21 PM CST
Where
Lauderdale County, Rogersville
Measured
60 kt (69 mph) estimated sustained
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.833, -87.283

Thunderstorm winds knocked down numerous trees and power lines throughout Rogersville. Some of the trees fell on structures.

Tornado, Lauderdale

When
May 30, 11:20 PM CST to 11:23 PM CST
Where
Lauderdale County, 3 mi N of Anderson
Rating
F1
Path length
2.5 mi
Path width
75 yd
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
34.967, -87.267

A tornado briefly touched down just north of Anderson. The tornado snapped several trees and removed the roofs from a few homes.

Thunderstorm Wind, Limestone

When
May 30, 11:24 PM CST to 11:26 PM CST
Where
Limestone County, 4 mi SW of Cairo
Measured
65 kt (75 mph) estimated sustained
Reported by
DEPT OF HIGHWAYS
Coordinates
34.833, -87.183

Thunderstorm winds knocked down several trees and power poles.

Tornado, Limestone

When
May 30, 11:26 PM CST to 11:33 PM CST
Where
Limestone County, 2 mi S of Cairo
Rating
F1
Path length
9 mi
Path width
100 yd
Injuries
3 direct, 0 indirect
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
34.833, -87.133

A F1 tornado touched down in western Limestone County near Lentzville and raced eastnortheastward to just southwest of Elkmont. Several mobile homes were damaged or destroyed resulting in 3 minor injuries. In addition, numerous trees and power poles were knocked down.

Thunderstorm Wind, Limestone

When
May 30, 11:33 PM CST to 11:46 PM CST
Where
Limestone County, 2 mi SW of Elkmont
Measured
65 kt (75 mph) estimated sustained
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -87.000

Thunderstorm winds knocked down numerous trees and power poles in a swatch extending from near Elkmont eastnortheast to the Madison County line.

Thunderstorm Wind, Lawrence

When
May 30, 11:35 PM CST
Where
Lawrence County, 10 mi ENE of Moulton
Measured
60 kt (69 mph) estimated sustained
Reported by
AMATEUR RADIO
Coordinates
34.533, -87.117

Thunderstorm winds knocked down several power lines.

Thunderstorm Wind, Madison

When
May 30, 11:46 PM CST to 11:55 PM CST
Where
Madison County, 5 mi NW of Harvest
Measured
70 kt (81 mph) estimated sustained
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
34.900, -86.833

Strong thunderstorm winds resulted in widespread tree and power line damage across northwest Madison County.

Thunderstorm Wind, Morgan

When
May 30, 11:50 PM CST to 11:55 PM CST
Where
Morgan County, Decatur
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
34.617, -86.983

Thunderstorm winds knocked down a few trees throughout the city of Decatur.

Tornado, Madison

When
May 30, 11:55 PM CST to May 31, 12:06 AM CST
Where
Madison County, New Sharon
Rating
F1
Path length
8.5 mi
Path width
150 yd
Property damage
$75,000
Reported by
NWS STORM SURVEY
Coordinates
34.950, -86.650

A F1 tornado touched down in New Sharon along Charity Lane and moved eastnortheast to the Tennessee state line. Several buildings sustained roof damage. In addition, widespread tree and power line damage occurred.

Thunderstorm Wind, Madison

When
May 31, 12:02 AM CST to 12:05 AM CST
Where
Madison County, Huntsville
Measured
50 kt (58 mph) estimated sustained
Reported by
AMATEUR RADIO
Coordinates
34.733, -86.617

Thunderstorm winds knocked down a couple of large trees and limbs throughout the city. A few of the limbs fell on buildings but no significant structural damage resulted.

Thunderstorm Wind, Madison

When
May 31, 12:08 AM CST
Where
Madison County, 2 mi NE of Huntsville
Measured
50 kt (58 mph) estimated sustained
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.750, -86.600

NWS employee estimated a thunderstorm wind gust of 60 mph in northeast Huntsville.

Thunderstorm Wind, Jackson

When
May 31, 12:33 AM CST to 12:35 AM CST
Where
Jackson County, Woodville
Measured
55 kt (63 mph) estimated sustained
Reported by
AMATEUR RADIO
Coordinates
34.633, -86.283

Thunderstorm winds knocked down several trees in Woodville.

Thunderstorm Wind, Jackson

When
May 31, 12:42 AM CST to 12:45 AM CST
Where
Jackson County, Scottsboro
Measured
55 kt (63 mph) estimated sustained
Reported by
AMATEUR RADIO
Coordinates
34.667, -86.033

Thunderstorm winds uprooted several trees along Long Hollow Road in Scottsboro.

Thunderstorm Wind, Jackson

When
May 31, 12:50 AM CST to 12:52 AM CST
Where
Jackson County, Bridgeport
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.950, -85.733

Thunderstorm winds knocked down several trees and power lines blocking County Roads 74 and 206 near Bridgeport.

Hail, Jackson

When
May 31, 12:56 AM CST to 12:58 AM CST
Where
Jackson County, Pisgah
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.683, -85.850

Amateur radio operator reported penny size hail in Pisgah.

Thunderstorm Wind, Jackson

When
May 31, 12:57 AM CST to 12:58 AM CST
Where
Jackson County, 3 mi ENE of Pisgah
Measured
60 kt (69 mph) estimated sustained
Reported by
AMATEUR RADIO
Coordinates
34.700, -85.800

Thunderstorm winds knocked down numerous trees blocking several roads just east of Pisgah.

Thunderstorm Wind, Jackson

When
May 31, 12:57 AM CST to 12:58 AM CST
Where
Jackson County, 5 mi ENE of Bridgeport
Measured
60 kt (69 mph) estimated sustained
Reported by
AMATEUR RADIO
Coordinates
34.983, -85.650

Thunderstorm winds knocked several trees down across County Road 332 and Highway 71 near Bryant.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Lauderdale2004-05-30MaleCampingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyThe tornado archive for Alabama, 2004Warnings in Alabama, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401777, 5401778, 5401779, 5401780, 5401781, 5401782, 5401783, 5401784, 5401785, 5401786, 5401787, 5401788, 5401789, 5401790, 5401811, 5401810, 5401812, 5401813, 5401814, 5401815, 5401816, 5401817, 5401818, 5401819, 5401820, 5401821, 5401822, 5401823, 5401824.